Discussions that mention toprol

High & Low Blood Pressure board


:confused: Hi all :)

Well I have been on the Diovan HCT 80/12.5 and Toprol 25mg for 14 straight days now and my pressure is GREAT (for me :) :) 120/86 at the Drs. office!!!!!! He was thrilled !!!

The past few days my nose has been really stuffed and I feel congested and my asthma/breathing (which has been GREAT for the past almost 3 months) has started acting up BAD... Adding Diovan HCT is the only change I have made.

In doing some research I found this in the PDR:

"Use Diovan HCT with caution if you have a history of allergy or bronchial asthma"

Can someone please explain this to me - I thought this category of drug was safe for asthmatics? My Dr. of course knows that I have asthma????

Please help - my breathing is worsening each day. Thank you!!!

I must say I am so excited to have my B/P down from 150/115 to 120/86 - and I can live with the stuffy nose, leg pains, and stomach upset - but I CANNOT dealing with the breathing problems sarting up all over again like they did when I was on the 75 mg Toprol (which did not even give me good B/P control) ....

Any advice/suggestions please!

Thank you

Vanessa :)
You should check the warnings on Toprol. Beta blockers are problematic with asthma also. As you started both at the same time, it's hard to tell which may be causing the problem. I see you recently reduced the Toprol but even a smaller amount may affect you.

I personally just had a very bad experience with beta blockers (Atenolol) and think much more caution should be used in their recommendation. Not only did they not reduce my BP, they actually began acting as a vaso constrictor in my body (and many others as well) over time and were increasing my BP. If you are not getting BP reduction from it, why take it?

But either way, check it out and talk with your doc about finding out which is the problem or both?
Thank you for your kind reply.

I have been on Toprol for over 5 years - at the highest doseage 75mg - I am on 25mg and being weaned off of it over the next (3) weeks...

I definitely had major asthmatic type breathing problems on the higher doseage of Toprol - but these new breathing problems seem to have started with the Diovan - I almost feel like I have an upper respiratory type infection or cold - but the breathing its so bad.

Yuck and scary! What do you take instead of the Atenol?

Thanks again.

Vanessa
I switched over to a ccb, diltiazem cd. I am still in the process of flushing the venom of the beta blocker out of my system. And the ccb has not really taken over yet. I also take Linsinopril/HCTZ 20/12.5. So I can't really comment on effectiveness of the new mix. I am also losing weight. So time shall tell.

I just thought the mixture of your old Toprol and the new Diovan might be the problem and when you are off Toprol you'd feel better, but if you can't breathe, you can't wait to find out.

Keep us posted and good luck!
Thank you both so much...... Of all the side effects I find difficulty breathing the most anxiety producing - for obvious reasons :)

You are so right Flower - I take such a variety of medication daily (Prevacid, Carafate, Flovent, Toprol, Diovan) -- who knows if it could be one - or two or more interacting with each other. My mind is tired from trying to figure it out. Or as you stated - on of the conditions that I suffer from (GERD, IBS, Asthma, HBP) causing it :confused:

The problem is - I need the HBP control -- mine is just too high without it so not medicating is not an option. I am hoping that maybe sticking it out my body will adjust to the medicine and the side effects will decrease (if the Diovan is even what is doing it !!!) - who knows maybe I actually picked up a summer cold and that is making my asthma act up :) :)

I too have given a great deal of consideration that the Diovan and Toprol may be interacting with each other - my Dr. is loath to remove the Toprol component at this time because I am getting such great B/P control :( :(

Its all so confusing and for me very scary. My breathing problems seem to be the worst during the night and in the morning - I get a sort of mucousy cough and a tightness in my chest - this is all very recent. I do get short of breath many times throughout the day on the least exertion :( Also very upsetting....

Thank you all for listening and for commenting - it helps to know that I am not alone :) :) We are in this together and I have support!

Nessa